Free
Correspondence  |   September 1998
Potential Cause for Medication Administration Error
Author Notes
  • Staff Anesthesiologist; Department of Anesthesiology; Wilford Hall Medical Center; Lackland AFB, Texas; neddles@MCI2000.com
Article Information
Correspondence
Correspondence   |   September 1998
Potential Cause for Medication Administration Error
Anesthesiology 9 1998, Vol.89, 800-801.. doi:
Anesthesiology 9 1998, Vol.89, 800-801.. doi:
ArticlePlus
Click on the links below to access all the ArticlePlus for this article.
Please note that ArticlePlus files may launch a viewer application outside of your web browser.
To the Editor:-This correspondence is to inform the reader of a potential for drug administration error. An adult patient underwent general endotracheal anesthesia for laparoscopic cholecystectomy. The anesthetic consisted of isoflurane, oxygen, and intravenous narcotic. Neuromuscular blockade for intubation was achieved using rocuronium. At the conclusion of the operation, the patient was breathing spontaneously and had three twitches on train-of-four stimulation. The neuromuscular blockade was reversed using glycopyrrolate and neostigmine. Shortly thereafter, the patient's respiratory efforts ceased. At this point, no twitches could be elicited by train-of-four stimulation. We discovered that rocuronium, rather than glycopyrrolate, had been used for reversal of the muscle relaxant. The patient remained intubated during general anesthesia until reversal of neuromuscular blockade was possible. The patient was then extubated and had an uneventful recovery.
At our institution, the glass vials for glycopyrrolate (Robinul Injectable, Elkins-Sinn, Cherry Hill, NJ) and rocuronium bromide (Zemuron, Organon, West Orange, NJ) are approximately the same size. In addition to this problem, both vials have yellow caps covering the aspiration port (see Figure 1). Despite the brand name of rocuronium being clearly labeled on the yellow cap, we have seen the drug administered at the conclusion of an anesthetic necessitating reversal of neuromuscular blockade.
Figure 1. Comparison of drug vials.
Figure 1. Comparison of drug vials.
Figure 1. Comparison of drug vials.
×
We contacted Organon regarding this problem. Although there is no substitute for constant vigilance in the practice of anesthesia, we believe that having color-coded caps and labels for different classes of medications may help to avoid serious drug administration errors.
Stephen M. Donahue, M.D.
Steven M. Needleman, M.D.
Staff Anesthesiologists; Department of Anesthesiology; Wilford Hall Medical Center; Lackland AFB, Texas; needles@MCI2000.com
(Accepted for publication May 5, 1998.)
REFERENCES
Gravenstein JS, Paulus DA, Hayes TJ: The capnogram, Capnography in Clinical Practice. Stoneham, Butterworth, 1989, pp 11-30
Berk AM, Pace N: Use of the capnograph to detect leaks in the anesthesia circuit (letter). Anesthesiology 1992; 77:836-7
Gravenstein JS: Gas monitoring and pulse oximetry. Stoneham, Butterworth-Heinemann, 1990, pp 73-5.
Food and Drug Administration: Anesthesia apparatus checkout recommendations. Anesthesia Patient Safety Foundation Newsletter 1986; 1:15.
Malhotra V, Bradley E: Broken inner sleeve of a Y-connector: Course of a circuit leak and a potential foreign body aspiration (letter). Anesth Analg 1993; 76:1169-70.
Figure 1. Comparison of drug vials.
Figure 1. Comparison of drug vials.
Figure 1. Comparison of drug vials.
×